Texas, 2004Tornadoes and Hail in Texas, March 4, 2004
March 4, 2004 · NWS SJT · 39 events in 23 counties and zones
A strong upper level disturbance combined with a strong surface low pressure system moving across West Central Texas produced a significant squall line that moved through the entire San Angelo county warning area. This squall line was accompanied by 60 to 80 MPH winds which produced widespread damage, especially across the Big Country.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance combined with a strong surface low pressure system moving across West Central Texas produced a significant squall line that moved through the entire San Angelo county warning area. This squall line was accompanied by 60 to 80 MPH winds which produced widespread damage, especially across the Big Country. Embedded within the squall line, were several Supercell thunderstorms which produced nine tornadoes within the San Angelo county warning area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 4, 2:44 AM CST, 7 hours 21 minutes earlier.
Area forecast discussion, Mar 4, 2:44 AM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 AM CST THU MAR 4 2004
.SHORT TERM...BUSY DAY COMING UP...TOO MUCH GOING ON FOR A LONG
DISCUSSION. UPPER LOW MOVING ACROSS NORTHERN MEXICO AND THINGS LOOK
TO BE ON TARGET TO GET STORMS FIRING UP. CURRENTLY SEVERE
THUNDERSTORM WATCH MAINLY TO OUR NORTH AND WEST THAT INCLUDES A FEW
BIG COUNTRY COUNTIES. DISCUSSIONS WITH SPC INDICATE POSSIBLE TORNADO
WATCH FOR MOST OF OUR CWA.
SINCE THERE HAS NOT BEEN A LOT OF RAIN...AS OVERRUNNING DID NOT
PRODUCE THE ANTICIPATED RAINFALL...WILL LET FLASH FLOOD WATCH DIE A
NATURAL DEATH. POTENTIAL FOR HEAVY RAINFALL LIKELY WITH STORMS...
BUT STORMS ARE MOVING AT A GOOD CLIP SO PROLONGED PERIODS OF HEAVY
RAINFALL WILL BE LIMITED. WILL HAVE TO MONITOR AREAS IF STORMS
TRAIN.
&&
.LONG TERM...NO CHANGES MADE
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 65 47 65 38 / 90 20 10 0
SAN ANGELO 67 47 68 38 / 70 10 10 0
JUNCTION 73 46 73 40 / 80 10 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
SVR THUNDERSTORM WATCH NORTHERN BIG COUNTRY...MANY MORE WACTH
WARNINGS TO COME...LAKE WIND ADVISORY AS WELL.
&&
19/25
Hazardous weather outlook, Mar 4, 5:41 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
541 AM CST THU MAR 4 2004
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-051130-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
541 AM CST THU MAR 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.
.DAY ONE...
AS A STRONG STORM SYSTEM MOVES TOWARD WESTERN TEXAS FROM NORTHERN
MEXICO...NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL TEXAS
TODAY. WITH THE STRONG LIFT...INSTABILITY AND FAVORABLE VERTICAL WIND
SHEAR ASSOCIATED WITH THE APPROACHING STORM SYSTEM...SOME STORMS WILL
LIKELY BE SEVERE. THE SEVERE WEATHER THREATS INCLUDE LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES. HEAVY RAIN WILL
ACCOMPANY THE STRONGER STORMS...AND SOME LOCATIONS COULD RECEIVE ONE
TO TWO INCHES OF RAIN. A WARM FRONT WILL LIFT NORTHWARD INTO THE BIG
COUNTRY EARLY THIS MORNING. A DRYLINE WILL ADVANCE EASTWARD ACROSS
WEST CENTRAL TEXAS THIS AFTERNOON. THE THREAT FOR STORMS WILL END
AFTER THE DRYLINE PASSES.
.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY.
19
Event by event
25 thunderstorm wind, 11 tornado, 3 hail. Local standard time, as filed.
Thunderstorm Wind, Crockett
- When
- March 4, 10:05 AM CST
- Where
- Crockett County, Ozona
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $9,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.433, -99.450
Roofs were damaged and power lines were snapped during high winds from a thunderstorm.
Thunderstorm Wind, Sterling
- When
- March 4, 10:15 AM CST
- Where
- Sterling County, Sterling City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.483, -99.367
Power lines were damaged as a result of strong thunderstorm winds.
Tornado, Tom Green
- When
- March 4, 10:41 AM CST to 10:43 AM CST
- Where
- Tom Green County, Carlsbad
- Rating
- F1
- Path length
- 0.3 mi
- Path width
- 50 yd
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.450, -99.867
About eight manufactured homes were destroyed in the community of Carlsbad from a tornado. Other structures received minor damage.
Thunderstorm Wind, Tom Green
- When
- March 4, 10:41 AM CST
- Where
- Tom Green County, 3 mi SE of Carlsbad
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.650, -99.167
Severe thunderstorm wind gust was measured from a mesonet site at the Grape Creek high school.
Thunderstorm Wind, Tom Green
- When
- March 4, 10:55 AM CST
- Where
- Tom Green County, San Angelo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.717, -98.983
Several trees were knocked down in San Angelo when a line of thunderstorms moved through the area. There were also a few power lines that were knocked down as well.
Thunderstorm Wind, Coke
- When
- March 4, 11:00 AM CST
- Where
- Coke County, Bronte
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.200, -98.733
Several roofs had damage and trees were knocked down all over town. The metal roof of a gas station shed was lifted and thrown several yards into a house to the east of the gas station.
Hail, Tom Green
- When
- March 4, 11:00 AM CST
- Where
- Tom Green County, 11 mi SE of San Angelo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.083, -99.617
Tornado, Nolan
- When
- March 4, 11:03 AM CST to 11:04 AM CST
- Where
- Nolan County, 6 mi SE of Sweetwater
- Rating
- F1
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.217, -99.850
Numerous manufactured homes were damaged or destroyed by a tornado around Lake Sweetwater.
Thunderstorm Wind, Tom Green
- When
- March 4, 11:10 AM CST
- Where
- Tom Green County, Wall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.400, -100.333
An 18 wheeler was blown off the road and was damaged.
Thunderstorm Wind, Schleicher
- When
- March 4, 11:10 AM CST
- Where
- Schleicher County, 3 mi W of Eldorado
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.600, -100.633
A mobile home was destroyed when a severe thunderstorm moved through the area.
Thunderstorm Wind, Runnels
- When
- March 4, 11:15 AM CST
- Where
- Runnels County, Wingate
- Measured
- 70 kt (80 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.100, -99.900
Several large trees were uprooted and roof damage occurred to several homes in the community of Wingate. It was determined that these strong winds were the result of a rear flank down burst from a super cell thunderstorm that moved just north of the community.
Thunderstorm Wind, Sutton
- When
- March 4, 11:15 AM CST
- Where
- Sutton County, Sonora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.117, -99.917
Several trees were blown down by strong thunderstorm winds.
Thunderstorm Wind, Fisher
- When
- March 4, 11:15 AM CST
- Where
- Fisher County, Rotan
- Measured
- 70 kt (80 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.317, -99.667
Hail, Fisher
- When
- March 4, 11:15 AM CST
- Where
- Fisher County, 12 mi SW of Roby
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.300, -99.617
Thunderstorm Wind, Jones
- When
- March 4, 11:15 AM CST
- Where
- Jones County, Anson
- Measured
- 70 kt (80 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.083, -98.983
The roof of a grocery store was blown off in the town of Anson.
Tornado, Taylor
- When
- March 4, 11:26 AM CST
- Where
- Taylor County, Bradshaw
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.917, -99.783
A brief tornado touchdown in the community of Bradshaw.
Thunderstorm Wind, Concho
- When
- March 4, 11:30 AM CST
- Where
- Concho County, Paint Rock
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.467, -100.433
Large limbs were blown down in the community of Paint Rock.
Thunderstorm Wind, Jones
- When
- March 4, 11:30 AM CST to 11:40 AM CST
- Where
- Jones County, Hamlin
- Measured
- 70 kt (80 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.883, -100.300
The town of Hamlin received strong thunderstorm winds gusting to near 80 MPH for about 10 minutes. These winds resulted in damage to roofs and carports. Several power poles were also snapped.
Tornado, Taylor
- When
- March 4, 11:31 AM CST to 11:40 AM CST
- Where
- Taylor County, 9 mi SW of Tuscola
- Rating
- F2
- Path length
- 10 mi
- Path width
- 440 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $800,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.017, -99.183
A quickly moving tornado tore a 10 mile path through southern Taylor County. This tornado hit the community of Tuscola, where it damaged the Jim Ned high school injuring two people.
Thunderstorm Wind, Kimble
- When
- March 4, 11:45 AM CST
- Where
- Kimble County, Junction
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.350, -100.300
Strong thunderstorm winds moved through Junction resulting in damage to a business as well as several other structures. Several large trees were blown down as well.
Thunderstorm Wind, Concho
- When
- March 4, 11:45 AM CST
- Where
- Concho County, Eden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.367, -100.317
Tornado, Taylor
- When
- March 4, 11:51 AM CST to 11:54 AM CST
- Where
- Taylor County, Potosi
- Rating
- F1
- Path length
- 6 mi
- Path width
- 100 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.733, -99.217
This tornado started near the Potosi community and moved to the northeast before crossing into western Callahan County.
Tornado, Callahan
- When
- March 4, 11:54 AM CST to 11:58 AM CST
- Where
- Callahan County, 9 mi SW of Clyde
- Rating
- F1
- Path length
- 6 mi
- Path width
- 100 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.717, -98.983
This is the same tornado that started near Potosi and moved into Callahan County. This tornado was also observed from the Abilene air traffic control tower.
Thunderstorm Wind, Taylor
- When
- March 4, 11:55 AM CST
- Where
- Taylor County, Tye
- Measured
- 70 kt (80 mph) estimated gust
- Property damage
- $60,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.850, -100.667
Eighty MPH thunderstorm winds damaged several manufactured homes.
Tornado, Haskell
- When
- March 4, 12:01 PM CST to 12:03 PM CST
- Where
- Haskell County, Lake Stamford
- Rating
- F2
- Path length
- 1 mi
- Path width
- 440 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.483, -99.767
Numerous manufactured homes were damaged or destroyed by the tornado along Lake Stamford.
Tornado, Callahan
- When
- March 4, 12:10 PM CST to 12:13 PM CST
- Where
- Callahan County, 4 mi NE of Clyde
- Rating
- F0
- Path length
- 15 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.833, -99.433
This tornado formed just northeast of Clyde damaging some buildings. This tornado continued to move northeast and eventually entered southern Shackelford County.
Tornado, Shackelford
- When
- March 4, 12:13 PM CST to 12:15 PM CST
- Where
- Shackelford County, 13 mi WSW of Moran
- Rating
- F0
- Path length
- 15 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.300, -99.600
This is the same tornado that formed near Clyde and crossed over the county line and went into Shackelford County.
Thunderstorm Wind, Menard
- When
- March 4, 12:15 PM CST
- Where
- Menard County, Menard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.050, -100.117
Several trees were blown over.
Thunderstorm Wind, McCulloch
- When
- March 4, 12:20 PM CST
- Where
- McCulloch County, Voca
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.567, -100.633
Several highway signs were blown over.
Tornado, Shackelford
- When
- March 4, 12:30 PM CST
- Where
- Shackelford County, 7 mi N of Moran
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.117, -99.183
This was a brief tornado that produced some damage to a home.
Thunderstorm Wind, Mason
- When
- March 4, 12:30 PM CST
- Where
- Mason County, Mason
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.850, -100.467
A storage shed and trees were blown over.
Thunderstorm Wind, Brown
- When
- March 4, 12:30 PM CST
- Where
- Brown County, Brownwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.633, -100.533
High winds damaged a lumber yard and blew trees down.
Thunderstorm Wind, Coleman
- When
- March 4, 12:35 PM CST
- Where
- Coleman County, Coleman
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.700, -101.200
Several large trees were knocked down and roof damage was reported in town.
Tornado, Brown
- When
- March 4, 12:36 PM CST to 12:37 PM CST
- Where
- Brown County, 9 mi ENE of Cross Cut
- Rating
- F0
- Path length
- 1 mi
- Path width
- 440 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 30.733, -99.217
This tornado was observed by a law enforcement officer. Damage was most noted to trees.
Thunderstorm Wind, McCulloch
- When
- March 4, 12:37 PM CST
- Where
- McCulloch County, Salt Gap
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.833, -101.000
Power poles were snapped by high winds.
Hail, Throckmorton
- When
- March 4, 12:45 PM CST
- Where
- Throckmorton County, 5 mi S of Throckmorton
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.567, -100.600
Thunderstorm Wind, Mason
- When
- March 4, 12:45 PM CST
- Where
- Mason County, Mason
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.750, -99.883
Thunderstorm Wind, Brown
- When
- March 4, 12:50 PM CST
- Where
- Brown County, Brownwood
- Measured
- 70 kt (80 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.517, -99.917
Trees downed and buildings damaged.
Thunderstorm Wind, San Saba
- When
- March 4, 1:00 PM CST
- Where
- San Saba County, San Saba
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.883, -100.133
A camper trailer was destroyed and many tree limbs were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 4, 200412 injured · $3.7 million · F1 · 76 events
- Flood and Hail in Oklahoma, March 4, 20041 injured · $1.7 million · 75 kt wind · 60 events
- Flash Flooding and Flooding in Oklahoma, March 4 to 6, 20045 injured · $1.3 million · 19 events
- Hail and Damaging Winds in Texas, March 4, 2004$1.9 million · 79 kt wind · 16 events
- Heavy Snow in Arizona, March 4 to 5, 200412 injured · 3 events
- Tornado and Flash Flooding in Oklahoma, March 4, 2004$241,000 · F0 · 16 events
- Tornado in Texas, March 4, 2004$30,000 · F1 · 1 event
- Flash Flooding in Kansas, March 4, 2004$80,000 · 3 events
- Flash Flood in New York, March 4, 2004$50,000 · 1 event
- Damaging Wind in Arkansas, March 4, 2004$50,000 · 60 kt wind · 1 event
- Flash Flooding in Oklahoma, March 4, 2004$40,000 · 3 events
- Tornado and Damaging Winds in Arkansas, March 4, 2004$25,000 · F0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390199, 5390200, 5388753, 5390201, 5389422, 5389423, 5389424, 5388515, 5389425, 5389426, 5389427, 5389428, 5389429, 5389430, 5390202, 5388754, 5390203, 5390204, 5388755, 5390205, 5390206, 5388756, 5388848, 5390207, 5388514, 5389076, 5389077, 5390208, 5390209, 5389078, 5390210, 5390211, 5388508, 5389079, 5388509, 5388510, 5388511, 5388512, 5388513.